Serotonin Selective Reuptake Inhibitors (SSRI) and Serotonin Reuptake Inhibitors (SRI) were developed because the tricyclic antidepressants (TCAs) had significant sedative and anticholinergic side effects. SSRIs inhibit the synaptic reuptake of serotonin. In addition to affecting synaptic serotonin levels, the SRIs have variable effects on the synaptic levels of epinephrine and norepinephrine. Both the SSRIs and the SRIs are free of significant adverse side effects as well as life threatening toxicity in overdose.
In overdose, the most frequent side effect is sedation. The effects of overdose in children are similar to those of overdose in adults. Rarely, seizures and dysrhythmias may occur. Treatment is supportive. Children with this overdose should be monitored until the mental status is normal. Drug concentrations are of no value. (Remember to always check Tylenol concentrations in any overdose). Serotonin syndrome is rare following overdose and will be discussed at a later date.
As always, if there are any questions, call the MTPC.
I am interested in any questions that you would like answered in "Question of the Week". Please e-mail me with any suggestions.